SIR: Veralipride (VRD) is a benzamide derivative that is effective in the treatment of menopausal syndrome. A double-blind study1 indicated a total elimination of the symptoms of menopause (hot flushes and excessive perspiration) in 63% to 80% of 50 patients treated with VRD.
Despite its antidopaminergic action, VRD extrapyramidal side effects are reported as extremely uncommon.2 However, isolated case reports described parkinsonism induced by VRD, especially when dosing recommendations had not been respected.3 Four cases of tardive dyskinesia (TD) induced by VRD have already been described.4—7 Here, we describe a case of severe lingual TD following long-term treatment with VRD.
An 81-year-old woman was admitted to a psychiatric intensive care unit of a general hospital for acute mania. She presented excitement, mood elevation, olfactory hallucinations, and persecutory delusion. In the past, she had never been treated with any psychotropic drug. However, she acknowledged past use of VRD to treat menopausal syndrome, for at least 7 years. She had never taken any other non psychotropic drug with antidopaminergic activity. On visit, a severe lingual TD was present (Abnormal Involuntary Movement Scale Score: 4). Although her movement disorder was severe and esthetically repulsive, the patient, who wore dentures, was unaware of it. She was treated with olanzapine (up to 15 mg/day) and valproate (up to 400 mg/day), with minimal improvement of her psychotic symptoms. The severity of the lingual TD remained stable.
To our knowledge (MEDLINE, September 2003), this is the fifth case of TD observed after treatment of VRD. Since about 5% of old subjects present abnormal movements indistinguishable from typical TD, it is not possible to establish firmly a causal relationship between the treatment with VRD and the development of the movement disorder. Nevertheless, the risk of TD in subjects exposed to antidopaminergic drugs is at least four times greater than in subjects who had never been treated with antidopaminergic drugs. Furthermore, iatrogenic disorders resembling natural illnesses should have diagnostic priority.
The introduction of novel antipsychotics led to a significant decrease of extrapyramidal symptoms in patients affected by psychotic disorders. However, the widespread use of non psychotropic antidopaminergic drugs (e.g., VRD, metoclopramide, domperidone,) in nonpsychiatric patients, mostly prescribed by physicians with poor experience in neurological side effects, remain a serious underrecognized risk of parkinsonism and tardive syndromes.
In case of extrapyramidal signs arising in women not exposed to antipsychotic drugs, previous use of VRD should be investigated carefully. Likewise, extrapyramidal signs should be looked for in women treated with this drug.